Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 197, NWS Wichita, KS

June 20, 2001Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2001, 1:27 AM CDT for Rice County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 1:27 AM CDT (06:27 UTC)
Expired
Jun 20, 2001, 2:15 AM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rice County, KS

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:35 AM CDTHail 0.75Lyons, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
710 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS53 KICT 200627
SVRICT
KSC159-200715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
127 AM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 215 AM CDT.

* AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF LYONS...OR ABOUT 28 MILES
  NORTHWEST OF HUTCHINSON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 215 AM CDT...    
  LYONS AND LITTLE RIVER...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 215 AM CDT.

LAT...LON 3845 9823 3831 9827 3823 9797 3841 9796

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:18 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 19, 9:18 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT TUE JUN 19 2001

...UPDATED...
CHCS FOR SVR STMS ALG SFC BNDRY LOOK TO BE ON THE WANE WITH SUNSET.
FOCUS NOW WL SHIFT N ALG ELEVATED BNDRY FM NERN KS INTO CNTRL KS.
EVE UPR AIR SHOWD MSTR POOLING ALG 850 MB FNT WITH DWPTS OF 12-14C.
ALTHO CNVGNC IS MODEST INTO BNDRY...WKLY DIFLUENT UPR FLO AND
EXITING JET STREAK ACRS THE NRN PLAINS WL CONT TO CONTRIBUTE TO
OVRALL LIFT ACRS THE CNTRL PLAINS. CNVTN SHUD DVLP SSEWD ACRS THE
REST OF THE CWA DURG THE NGT.

NO MAJOR CHGS ANTICIPATED WITH FCST UPDATE...MAINLY JUST FRESHENING
UP WORDING AND PCPN TRENDS. WL CONT LCLY HVY RAFL MENTION ACRS THE
CWA OVRNGT ALL ZONES.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Jun 19, 9:59 PM CDT, 3 hours 28 minutes before
KSZ050>053-067>071-082-083-091>095-098-099-200311-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT TUE JUN 19 2001

...SEVERE WEATHER WATCH UPDATE...

SEVERE THUNDERSTOhRM WATCH NUMBER 454 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN SOUTH CENTRAL KANSAS...

HARPER...SUMNER...COWLEY.

IN SOUTHEAST KANSAS...

ELK...CHAUTAUQUA...WOODSON...WILSON AND MONTGOMERY.

KED
Local storm report, Jun 19, 10:46 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1046 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    4 N ATTICA                KS   1.00 INCH HAIL
06/19/01   HARPER                         REPORTED BY PUBLIC

0927 PM    5 N BROOKVILLE            KS   .88 INCH HAIL
06/19/01   SALINE                         REPORTED BY AGTAP SPOTTER

0927 PM    3 N BROOKVILLE            KS   .88 INCH HAIL
06/19/01   SALINE                         REPORTED BY PUBLIC

1035 PM    3 E SALINA                KS   .75 INCH HAIL
06/19/01   SALINE                         REPORTED BY AGTAP SPOTTER

HAK
Local storm report, Jun 20, 12:41 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1241 AM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    2 N BEVERLY               KS   .75 INCH HAIL
06/19/01   LINCOLN                        REPORTED BY AGTAP SPOTTER

1157 PM    2 S GLENDALE              KS   .75 INCH HAIL
06/19/01   SALINE                         REPORTED BY AGTAP SPOTTER

1200 AM    2 N BROOKVILLE            KS   1.00 INCH HAIL
06/20/01   SALINE                         REPORTED BY AGTAP SPOTTER

HAK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:28 PM CDTSevere Thunderstorm WarningICTHarper62 min
Jun 19, 9:18 PM CDTSevere Thunderstorm WarningICTSaline57 min
Jun 19, 11:55 PM CDTSevere Thunderstorm WarningICTSaline65 min
Jun 20, 12:44 AM CDTFlash Flood WarningICTSaline6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.